Format

Send to

Choose Destination
Anaesthesia. 2008 Jun;63(6):652-5. doi: 10.1111/j.1365-2044.2007.05436.x.

Fatal peri-operative acute tumour lysis syndrome precipitated by dexamethasone.

Author information

1
Department of Anesthesia, Hospital for Sick Children, Toronto, Canada. conormcdonnell@hotmail.com

Abstract

A 3-year-old patient presented for elective adenotonsillectomy to treat symptomatic obstructive sleep apnoea. The patient had not been assessed at a pre-operative anaesthesia clinic but had undergone uneventful general anaesthesia twice in the previous two years. An uneventful operative course was complicated by the development of clinical instability over the first 6 h postoperatively culminating in cardiorespiratory arrest. Subsequent investigation demonstrated the acute development of tumour lysis syndrome in the setting of a new onset, undiagnosed acute leukaemia. The patient died on the third postoperative day. The use of dexamethasone for prophylaxis against postoperative nausea and vomiting was the likely aetiology of the acute tumour lysis syndrome in this case. This is the first documented peri-operative death due to tumour lysis syndrome after administration of dexamethasone. We discuss the various problems encountered with this case and review the recent literature and case reports on tumour lysis syndrome in the operating theatre.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center